Alert archive / Indiana / Flash Flood Warnings in 2022

Flash Flood Warning 4, NWS Northern Indiana

June 6, 2022Cass County, White County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 6, 2022, 7:55 PM EDT for Cass County, White County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2022, 7:55 PM EDT (23:55 UTC)
Expired
Jun 6, 2022, 11:00 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Cass County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 10:01 PM EDTFLASH FLOODRoyal Center, INMULTIPLE RESIDENCES WITH WATER INCURSION, CRAWLSPACE/BASEMENT AREAS SO FAR. HEAVY RAIN PERSISTS. STAGING IN ROYAL CENTER WAITING FOR BREAK TO MAKE MORE IN DEPTH CONTACT WITH RESIDENTS. ALSO SR 16 IMPASSABLE IN SPOTS, MANY COUNTY ROADS UNDER WATER. SR 35 MINOR
Jun 6, 10:30 PM EDTFLASH FLOODRoyal Center, INA FEW INSTANCES OF HIGH WATER ON ROADS ACROSS THE COUNTY AND ONE ROAD CLOSURE IN ROYAL CENTER AREA FROM EARLIER FLASH FLOODING.
Jun 6, 10:34 PM EDTHEAVY RAIN 5.491 Ese Royal Center, INRAINFALL SINCE 6 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WGUS53 KIWX 062355
FFWIWX
INC017-181-070300-
/O.NEW.KIWX.FF.W.0004.220606T2355Z-220607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
755 PM EDT Mon Jun 6 2022

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Northwestern Cass IN County in north central Indiana...
  Northeastern White County in northwestern Indiana...

* Until 1100 PM EDT.

* At 754 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Royal Center, Burnettsville, Lake Cicott and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4076 8665 4091 8663 4091 8638 4082 8639
      4078 8644 4076 8651

FLASH FLOOD...RADAR INDICATED

$$

Marsili
1 follow-up statement
940 
WGUS73 KIWX 070253
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
1053 PM EDT Mon Jun 6 2022

INC017-181-070303-
/O.EXP.KIWX.FF.W.0004.000000T0000Z-220607T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IN IN-White IN-
1053 PM EDT Mon Jun 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EDT THIS EVENING FOR 
NORTHWESTERN CASS IN AND NORTHEASTERN WHITE COUNTIES...

Additional showers and thunderstorms are expected tonight, but the 
potential for additional heavy rainfall has diminished. The flash 
flood warning will be allowed to expire and replaced with an areal 
flood warning due to the heavy rainfall this evening.

LAT...LON 4076 8665 4091 8663 4091 8638 4082 8639
      4078 8644 4076 8651

$$

Marsili

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 7:50 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 6, 7:50 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
750 PM EDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 746 PM EDT Mon Jun 6 2022

Showers and thunderstorms are expected mainly through early
tonight. The main threat will be locally heavy rainfall causing
flooding, but gusty winds will accompany the stronger storms.

&&

.UPDATE...
Issued at 214 PM EDT Mon Jun 6 2022

Long term discussion updated.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 107 PM EDT Mon Jun 6 2022

Overall, forecast remains on track as two MCVs and a cold front
bring ample chances for showers and thunderstorms through the
overnight hours.

Initial MCV is moving across central MI with convection sweeping
southwestwards across our NW and into northern IL. While thunder
has been limited within this broad area of convection, have seen a
few lightning strikes along the MLCAPE axis. This axis is
expected to move into the NW this afternoon and thus a rogue
strong storm can't be ruled out. Primary hazard with any rogue
storm would be damaging wind gusts.

While rain rates have not been significant upstream, NE storm
motions will allow for a longer residence time as the MCV
continues to lift NE over the next several hours. This may lead to
a swath of higher precip amounts, as depicted in CAMs, and cause
ponding of poor drainage areas into the evening.

The second MCV, currently moving across eastern MO, looks to be
the focus for storms that could become strong to severe this
afternoon. CAMs show an area of MLCAPE values of 1500-2000 J/kg
working northwards into the forecast area over the few hours. The
increased shear provided by the approaching MCV could be sufficient
for storm organization and thus allow storms to become strong to
severe with damaging wind gusts bring the primary hazard.

Looking at the hydrologic side of this MCV, still looking at PWATs
in the 1.65" range, MBE Velocities hold at or below 10kt, and
warm cloud layer increases to around 8k ft through 00z. This,
coupled with strong convective updrafts, will allow for rainfall
rates to exceed 1-2" per hour and could result in flooding of
poor drainage and urbanized areas. Outside of strong convection,
rates will not be as intense. After sunset, the warm cloud layer
grows to 10k to 12k ft while instability wanes which will allow
for showers to be more efficient despite a lesser convective
element. Overall, we are looking at a broad area of 0.75" to 1" of
rainfall with narrow streaks of locally higher amounts.

Influences of the MCVs diminish late tonight as they progress
east of the forecast area. After midnight, the cold front is
shown to drop into the northwestern forecast area. Additional
convection is shown along this front, but they are shown to
diminish with southeastward intrusion. Should any of these storms
move over areas that received the higher end of totals, the
additional rainfall could prolong any ongoing ponding/flooding.

Tuesday will be mundane by comparison as the post-frontal airmass
settles over the forecast area and holds high temperatures in the
70s. Models do have a few residual showers, but these chances will
diminish as the day progresses.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM EDT Mon Jun 6 2022

Quiet weather starts off the extended period while the forecast
area is under zonal flow aloft. A trough is forecast to sweep
across the central Plains during the day on Wednesday morning
before moving overhead Wednesday evening. This would bring another
chance for showers through the overnight hours Wednesday night.
This will be followed by surface high pressure which should
provide a reprieve from additional rainfall until the next system
sweeps across the area on Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 746 PM EDT Mon Jun 6 2022

Storms were redeveloping this evening and should move northeast
and reach the SBN and FWA terminals. Have updated TAFs in regard
to the latest obs and trends. Lower clouds will follow overnight
before conditions become VFR during the day Tuesday.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...CM
SYNOPSIS...Fisher
SHORT TERM...CM
LONG TERM...CM
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 6, 2:17 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
217 PM EDT Mon Jun 6 2022

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
217 PM EDT Mon Jun 6 2022 /117 PM CDT Mon Jun 6 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening. The main
threat will be locally heavy rainfall that could produce ponding of
water in low or poor drainage areas. Isolated damaging winds also
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
217 PM EDT Mon Jun 6 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will be possible mainly this afternoon into
early evening. Locally higher wind and waves will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 6:51 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
651 PM EDT Mon Jun 6 2022

OHZ016-025-062330-
Allen OH-Putnam OH-
651 PM EDT Mon Jun 6 2022

...Strong thunderstorms will impact portions of Putnam and
northeastern Allen Counties through 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Continental to near Ottawa to
near Elida. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ottawa and Glandorf around 655 PM EDT.
  Pandora around 700 PM EDT.

Other locations in the path of these storms include Leipsic and
Bluffton.

This includes Interstate 75 between mile markers 137 and 141.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4082 8423 4095 8424 4110 8424 4117 8396
      4117 8388 4085 8388
TIME...MOT...LOC 2251Z 256DEG 21KT 4112 8415 4098 8405 4083 8415

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jun 6, 6:55 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
655 PM EDT Mon Jun 6 2022

INZ012-013-062330-
Starke IN-Pulaski IN-
655 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern Pulaski
and southwestern Starke Counties through 730 PM EDT/630 PM CDT/...

At 654 PM EDT/554 PM CDT/, Doppler radar was tracking a strong
thunderstorm over Medaryville, or 10 miles northeast of Moody, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Pulaski and southwestern Starke Counties, including the following
locations... San Pierre and Clarks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 8682 4105 8690 4121 8691 4120 8668
TIME...MOT...LOC 2254Z 204DEG 17KT 4108 8686

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jun 6, 7:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
706 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       MILLER CITY             41.11N 84.13W
06/06/2022  M3.90 INCH       PUTNAM             OH   TRAINED SPOTTER

            3.9 INCHES OF RAIN OVER PAST 2 HOURS.
            EXTENSIVE FIELD FLOODING OCCURRING.

&&

NDM
Local storm report, Jun 6, 7:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
708 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HEAVY RAIN       1 N OTTAWA              41.04N 84.04W
06/06/2022  M2.10 INCH       PUTNAM             OH   TRAINED SPOTTER

&&

NDM
Special weather statement, Jun 6, 7:39 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
739 PM EDT Mon Jun 6 2022

INZ013-015-020-022-070045-
Cass IN-White IN-Fulton IN-Pulaski IN-
739 PM EDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northeastern White,
southeastern Pulaski, southwestern Fulton and northwestern Cass
Counties through 845 PM EDT...

At 738 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal Center, or 11 miles northwest of Logansport, moving northeast
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Royal Center, Pulaski, Fulton, Leases Corner, Headlee, Lawton, Grass
Creek, Star City, Thornhope, Fletcher, Lucerne, Bell Center,
Marshtown and Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4075 8645 4084 8677 4103 8664 4096 8623
TIME...MOT...LOC 2338Z 217DEG 8KT 4084 8655

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MARSILI
Local storm report, Jun 6, 7:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 PM EDT MON JUN 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLOOD            VAN WERT                40.87N 84.58W
06/06/2022                   VAN WERT           OH   STORM CHASER

            NUMEROUS SECONDARY ROADS FLOODED.

&&

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:55 PM EDTSpecial Weather StatementIWXPulaski35 min
Jun 6, 7:39 PM EDTSpecial Weather StatementIWXCass66 min
Jun 6, 7:43 PM EDTSevere Thunderstorm WarningIWXCass47 min

Nearby

Flash Flood Warnings in Indiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.